Public opinion about marijuana and cannabinoids has transformed significantly over the last several decades. Many states now allow the use of marijuana, THC, or cannabinoid products for medicinal purposes. Substantially fewer states have legalized pot for recreational purposes, but even that would have been unthinkable even just ten or fifteen years ago.
Any substances produced by the cannabis plant (the marijuana plant, essentially) are known as cannabinoids. And we’re still learning new things about cannabis despite the fact that it’s recently been legalized in several states. It’s a common belief that cannabinoid compounds have widespread healing properties. There have been contradictory studies about cannabinoids and tinnitus but research indicates there might also be negative effects such as a strong link between cannabinoid use and the development of tinnitus symptoms.
Numerous forms of cannabinoids
There are numerous varieties of cannabinoids that can be consumed nowadays. Whatever name you want to put on it, pot or weed isn’t the only form. Other forms can include topical spreads, edibles, inhaled vapors, pills, and others.
The forms of cannabinoids available will differ state by state, and most of those forms are still technically illegal under federal law if the THC content is above 0.3%. That’s why most people tend to be rather careful about cannabinoids.
The problem is that we don’t yet know much about some of the long-term side effects or complications of cannabinoid use. Some new research into how cannabinoids affect your hearing are prime examples.
Research into cannabinoids and hearing
Whatever you want to call it, cannabinoids have long been associated with improving a wide variety of medical conditions. Seizures, nausea, vertigo, and more seem to be improved with cannabinoids, according to anecdotally available evidence. So the researchers wondered if cannabinoids could help manage tinnitus, too.
But what they found was that tinnitus symptoms can actually be activated by the use of cannabinoids. According to the research, over 20% of study participants who used cannabinoid products documented hearing a ringing in their ears. And tinnitus was never previously experienced by those participants. And tinnitus symptoms within 24 hours of consumption were 20-times more likely with people who use marijuana.
Further investigation indicated that marijuana use may exacerbate ear-ringing symptoms in those who already have tinnitus. In other words, there’s some pretty persuasive evidence that cannabinoids and tinnitus don’t really work well together.
The research isn’t clear as to how the cannabinoids were consumed but it should be mentioned that smoking has also been linked to tinnitus symptoms.
Unknown causes of tinnitus
Just because this connection has been found doesn’t necessarily mean the root causes are all that well comprehended. It’s quite clear that cannabinoids have an impact on the middle ear. But what’s producing that impact is far less evident.
Research, obviously, will carry on. People will be in a better position to make better choices if we can make progress in comprehending the link between the numerous forms of cannabinoids and tinnitus.
Beware the miracle cure
Recently, there has been lots of marketing hype surrounding cannabinoids. To some extent, that’s the result of changing attitudes surrounding cannabinoids themselves (and, to some extent, is also a reflection of a desire to get away from opioids). But some negative effects can result from cannabinoid use, particularly with regards to your hearing and this is demonstrated in this new research.
Lately, there’s been aggressive advertising about cannabinoids and you’ll never escape all of the cannabinoid enthusiasts.
But a strong link between cannabinoids and tinnitus is certainly implied by this research. So if you are dealing with tinnitus–or if you’re worried about tinnitus–it might be worth steering clear of cannabinoids if you can, no matter how many adverts for CBD oil you may come across. It’s not exactly clear what the connection between tinnitus and cannabinoids so exercise some caution.